Alabama, 2002Flash Flood in Alabama, April 30, 2002
April 30, 2002 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 2:00 PM CST, 3 hours earlier.
Area forecast discussion, Apr 30, 2:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT TUE APR 30 2002
UPPER FLOW REMAINS NEARLY ZONAL THROUGH THE PERIOD...WITH
FLAT RIDGE ANCHORED FROM NORTHERN MEXICO INTO THE WESTERN
ATLANTIC. SERIES OF SHORT WAVE TROUGHS RIDE ACROSS THE TOP OF
FLAT RIDGE. SURFACE FRONT LOCATED JUST SOUTH OF MGM TO JUST SOUTH OF
GTR THIS AFTERNOON. SEVERAL SEVERE STORMS HAVE MOVED WNW TO ESE
ACROSS THE CWFA ON THE NORTH SIDE OF THE BOUNDARY. MAINLY HAIL
REPORTS TODAY WITH SOME AS LARGE AS GOLFBALLS. SEVERE WATCH MOST
AREAS UNTIL 8 PM...BUT WILL MENTION POSSIBLE SEVERE ALL AREAS...
WITH MAINLY EVENING MENTIONED SOUTH. NOT MUCH TIME FOR MODEL
DISCUSSION THIS AFTERNOON...BUT FRONT WILL MOVE NORTHWARD OVERNIGHT
WITH A FEW SHORT WAVES RIDING CLOSE. ANOTHER SHORT WAVE TOMORROW
DEVELOPS A SURFACE WAVE ALONG THE FRONT...BUT MOST ACTIVE WEATHER
SHOULD BE NORTH OF CWA. BIG QUESTION WILL BE EXACTLY WHERE THE
FRONT ENDS UP. WED WILL KEEP CHC POPS N AL AND VERY LOW S AL AS
ATMOSPHERE SHOULD BE CAPPED. FRONT RETURNS AGAIN LATE THURSDAY WITH
SHWRS/TSTMS AGAIN POSSIBLE. FRONT STALLS OUT AGAIN ACROSS FAR
SOUTH AL FRI AND AS HIGH PUSHES EASTWARD SAT/SUN...AREA WILL AGAIN
SEE INCREASE IN MOISTURE AND CHC POPS. GUIDANCE NUMBERS IN
SOMEWHAT OF AGREEMENT AND WILL STAY CLOSE. 75
HSV ET 067/084 067/082 055 75823554
BHM BE 067/085 068/085 058 75811444
MGM BB 067/089 068/091 065 754-0224
.BHM...NONE.
In the hours before
Special weather statement, Apr 30, 11:17 AM CST, 5 hours 43 minutes before
ALZ001>050-301917-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 PM CDT TUE APR 30 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
...MODERATE RISK NORTH AND SLIGHT RISK SOUTH...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ALONG AND NORTH OF A LINE FROM ABOUT REFORM...TO
COLUMBIANA...TO ROANOKE. THIS INCLUDES THE NORTHERN THIRD OF
ALABAMA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT TO THE SOUTH...WHICH INCLUDES MOST OF CENTRAL
AND SOUTH ALABAMA.
A WARM FRONT EXTENDS FROM JUST SOUTH OF TUSCALOOSA TO MONTGOMERY TO
EUFAULA. SUPERCELLS WILL FORM NORTH OF THE WARM FRONT...AND WILL
BE CAPABLE OF PRODUCING VERY LARGE HAIL THIS AFTERNOON AND TONIGHT.
SUPERCELLS NEAR THE WARM FRONT MAY BECOME TORNADIC AT TIMES.
THE AIR MASS SOUTH OF THE WARM FRONT IS EXTREMELY UNSTABLE...AND
ANY THUNDERSTORMS THAT FORM THERE WILL ALSO HAVE THE POTENTIAL TO
BECOME SEVERE AT TIMES.
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THIS AFTERNOON AND TONIGHT.
Local storm report, Apr 30, 4:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0211 PM VERNON AL 0.75 IN HAIL
04/30/02 LAMAR DIME SIZE HAIL FELL IN
VERNON.
0218 PM CROSSVILLE AL 1.00 IN HAIL
04/30/02 LAMAR QUARTER SIZE HAIL
REPORTED IN CROSSVILLE.
0452 PM CLAYTON AL 1.00 IN HAIL
04/30/02 BARBOUR DIME TO QUARTER SIZE HAIL
REPORTED ALL AROUND THE
CITY OF CLAYTON.
0455 PM CLAYTON AL WIND DAMAGE
04/30/02 BARBOUR SEVERAL TREES WERE BLOWN
DOWN JUST SOUTH OF
CLAYTON...POSSIBLE
TORNADO.
0500 PM MILLPORT AL 0.75 IN HAIL
04/30/02 LAMAR DIME SIZE HAIL REPORTED
AT MILLPORT.
0505 PM PLEASANT GROVE AL 1.75 IN HAIL
04/30/02 PICKENS GOLFBALL SIZE HAIL WAS
OBSERVED IN REFORM.Local storm report, Apr 30, 5:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 4S CLAYTON AL 1.00 IN HAIL
04/30/02 BARBOUR QUARTER SIZE JAIL
REPORTED NEAR CLAYTON.
0541 PM TUSCALOOSA AL 2.75 IN HAIL
04/30/02 TUSCALOOSA GOLFBALL TO BASEBALL SIZE
HAIL WAS REPORTED ALL
ACROSS THE SOUTHERN AREAS
OF TUSCALOOSA.
0545 PM TUSCALOOSA AL WIND DAMAGE
04/30/02 TUSCALOOSA SEVERAL TREES BLOWN DOWN
IN THE SOUTHERN PART OF
THE CITY OF TUSCALOOSA.
0546 PM FOSTERS AL 1.75 IN HAIL
04/30/02 TUSCALOOSA GOLFBALL SIZE HAIL
REPORTED IN FOSTERS.Flash Flood, Walker
- When
- April 30, 5:00 PM CST to 6:30 PM CST
- Where
- Walker County, Countywide
- Property damage
- $8,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Heavy rainfall in a short period of time caused some flooding across Walker County. Many areas had standing water on roads and yards. A few streets were temporarily impassable due to high water. A few local creeks briefly rose out of their banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 30, 2002$3.6 million · 1.75 in hail · 12 events
- Tornadoes and Hail in Mississippi, April 30, 2002$296,000 · F0 · 23 events
- Hail in Alabama, April 30, 2002$400,000 · 2.75 in hail · 1 event
- Hail and Damaging Wind in Florida, April 30, 2002$100,000 · 1.75 in hail · 4 events
- High Wind in Alaska, April 30, 2002$115,000 · 1 event
- Wildfire in Colorado, April 30, 2002$100,000 · 1 event
- Damaging Winds in Mississippi, April 30, 2002$51,000 · 86 kt wind · 2 events
- Flash Flood in Alabama, April 30, 2002$50,000 · 1 event
- Hail in Missouri, April 30, 2002$25,000 · 1.75 in hail · 1 event
- Hail in Missouri, April 30, 2002$25,000 · 2.75 in hail · 1 event
- Hail and Damaging Winds in Tennessee, April 30, 20022 in hail · 16 events
- Flood in Puerto Rico, April 30, 2002$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293244.